Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Hanford, CA

July 4, 2011Kern County, California

NWS Hanford, CA issued this flash flood warning at Jul 4, 2011, 4:48 PM PDT for Kern County, California. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 4:48 PM PDT (23:48 UTC)
Expired
Jul 4, 2011, 6:45 PM PDT
In force
117 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:15 PM PDTHEAVY RAIN 1.48Rosamond, CASTREET FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WGUS56 KHNX 042348
FFWHNX
CAC029-050145-
/O.NEW.KHNX.FF.W.0001.110704T2348Z-110705T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
448 PM PDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 645 PM PDT

* AT 442 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA. THIS CELL HAS A HISTORY
  OF PRODUCING RAINFALL RATES AROUND 1 TO 2 INCHES PER HOUR.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3497 11832 3496 11804 3482 11806 3482 11828

$$

BSO
4 follow-up statements
877 
WGUS56 KHNX 042352 CCA
FFWHNX
CAC029-050145-
/O.COR.KHNX.FF.W.0001.110704T2348Z-110705T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
448 PM PDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 645 PM PDT

* AT 442 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM IN THE ROSAMOND AREA. THIS CELL HAS A HISTORY
  OF PRODUCING RAINFALL RATES AROUND 1 TO 2 INCHES PER HOUR.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3497 11832 3496 11804 3482 11806 3482 11828

$$

BSO
268 
WGUS76 KHNX 050020
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
520 PM PDT MON JUL 4 2011

CAC029-050145-
/O.CON.KHNX.FF.W.0001.000000T0000Z-110705T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
520 PM PDT MON JUL 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
SOUTHEASTERN KERN COUNTY...

AT 506 PM PDT...TRAINED WEATHER SPOTTERS REPORTED THE THUNDERSTORM
PRODUCING FLASH FLOODING OVER THE ROSAMOND AREA HAS WEAKENED. 
HOWEVER...ROADS AND NORMALLY DRY WASHES IN THE AREA WILL CONTINUE TO 
EXPERIENCE FLOODING. ALTHOUGH THE THREAT OF HEAVIEST RAIN IS 
OVER...UP TO A QUARTER INCH OF ADDITIONAL RAIN IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3497 11832 3496 11804 3482 11806 3482 11828

$$

BSO
386 
WGUS76 KHNX 050125
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
625 PM PDT MON JUL 4 2011

CAC029-050145-
/O.CON.KHNX.FF.W.0001.000000T0000Z-110705T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
625 PM PDT MON JUL 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
SOUTHEASTERN KERN COUNTY...

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 645 PM IN THE 
ROSAMOND AREA. ALTHOUGH SHOWERS AND THUNDERSTORMS REMAIN OVER THE 
AREA...THEY ARE EXPECTED TO CONTINUE WEAKENING AND PRODUCE GENERALLY 
LIGHT RAINFALL WITH UP TO A TENTH OF AN INCH POSSIBLE EARLY THIS 
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3497 11832 3496 11804 3482 11806 3482 11828

$$

BSO
990 
WGUS76 KHNX 050144
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
644 PM PDT MON JUL 4 2011

CAC029-050150-
/O.EXP.KHNX.FF.W.0001.000000T0000Z-110705T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
644 PM PDT MON JUL 4 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT FOR SOUTHEASTERN
KERN COUNTY...

LAT...LON 3497 11832 3496 11804 3482 11806 3482 11828

$$

BSO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:53 PM PDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 4, 2:53 PM PDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
253 PM PDT MON JUL 4 2011

.SYNOPSIS...
HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL PREVAIL OVER THE
REGION  FOR THE NEXT SEVERAL DAYS. TRIPLE DIGIT HEAT WILL
CONTINUE OVER THE SAN JOAQUIN VALLEY...THE ADJACENT LOWER
FOOTHILLS...AND HIGH DESERT UNTIL LATE THIS WEEK. MOISTURE FROM
THE SOUTHEAST WILL ARRIVE TODAY AS THE FIRST MONSOON EPISODE OF
THE SEASON BEGINS TODAY. THIS WILL BRING INCREASING THUNDERSTORM
CHANCES OVER THE MOUNTAIN AND DESERT AREAS AND EVEN A SMALL THREAT
OF THUNDERSTORMS TO THE WESTERN KERN...KINGS AND FRESNO COUNTY
MOUNTAINS ON TUESDAY.

&&

.DISCUSSION...MODELS AND WATER VAPOR PIX SHOW AN INVERTED TROF
VERY SLOWLY APPROACHING FROM THE EAST. THIS TROF WILL BE THE FOCUS
OF INCREASING TSTM ACTIVITY ACROSS CENTRAL CA...ESP TUES AND WED.
MOST IMPRESSIVE SOUNDING OUT OF SAN DIEGO THIS MORNING WITH A
PW VALUE OF 1.86 INCHES. THIS DEEPER MOISTURE WILL MOVE FARTHER
WEST TONITE AND EARLY TUES...WITH MOISTURE EVEN WORKING NW ALONG
THE COASTAL RANGES.

THIS IS A RATHER STRONG MONSOON SURGE FOR CENTRAL CA FOR SO EARLY
IN THE SEASON. STEERING CURRENTS OVER THE NEXT 2 DAYS ARE GOING TO
BE FAIRLY LIGHT...THUS TSTMS WILL HAVE THE OPPORTUNITY TO DROP
COPIOUS AMOUNTS OF RAIN. WITH THIS...ISSUED A FLASH FLOOD WATCH
TUES AFTERNOON AND EVE FOR THE MTNS/DESERTS FROM SEQUOIA PARK
SOUTH AS THIS WILL BE THE AREA WITH MOST NUMEROUS STORMS. THE FLOW
WILL BE CONDUCIVE TO ALLOW SOME TSTMS TO DRIFT OUT INTO THE
SJV...ESP THE SOUTH END...AND THE WEST SIDE ALONG AND WEST OF
I-5.

DEBRIS CLOUDS WILL BE PROBLEMATIC THE NEXT FEW DAYS AS WELL...AND
WILL AFFECT TEMPS TO SOME DEGREE. DAYTIME HIGHS COULD BE LOWERED A
FEW DEGREES IF ENOUGH CLOUDS LINGER THRU THE DAY...AND CONVERSELY
NIGHTTIME MINS COULD REMAIN ON THE WARM AND MUGGY SIDE WITH ANY
CLOUD COVER. TRENDED TEMPS TO THESE CONDS JUST A BIT.

MODELS ARE QUITE SIMILAR IN RELATIVELY LITTLE CHANGE INTO THURS OR
FRI. A COUPLE OF SHORTWAVE TROFS MOVING INTO AND ACROSS THE PAC
NW BY THE END OF THE WEEK...MAY BE JUST ENOUGH TO TURN THE FLOW
ALOFT OVER CENTRAL CA TO THE SOUTHWEST...ALBEIT FAIRLY
LIGHT...BUT AT LEAST PUSH THE DEEPER MONSOON MOISTURE BACK TO THE
EAST. CONTINUED PREVIOUS FCSTS OF GRADUALLY DECREASING TSTMS
FRI...THEN CONFINED TO THE SIERRA CREST BY SUN OR MON.

TEMPS WILL ALSO DECREASE A LITTLE OVER TIME...BUT ONLY TO CLIMO.
THE EXCEPTION COULD BE ANY INFLUX OF MARINE AIR INTO THE SJV BY
NEXT WEEKEND. HOWEVER MODELS ARENT TOO HOPEFUL WITH THIS
HAPPENING...SO BASED ANY COOLING ON SYNOPTIC SCALE FEATURES SAT
AND BEYOND.

&&

.AVIATION...
ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER THE KERN COUNTY
MOUNTAINS AND DESERTS IN ADDITION TO THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA WITH COVERAGE BECOMING SCATTERED BY 20Z
TUE. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CA
INTERIOR THRU 00Z WED.

&&

.AIR QUALITY ISSUES...
ON MONDAY JULY 4 2011... UNHEALTHY IN FRESNO... KERN AND TULARE
COUNTIES. UNHEALTHY FOR SENSITIVE GROUPS IN KINGS COUNTY.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
CAZ095-097>099.

FLOOD ADVISORY UNTIL FURTHER NOTICE FOR SAN JOAQUIN VALLEY RIVERS
NORTH OF KERN COUNTY CAC019-031-039-047-107.

&&

PUBLIC...BINGHAM
AVN/FW...DS
SYNOPSIS...WP

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 4, 5:12 AM PDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
512 AM PDT MON JUL 4 2011

CAZ089>094-051215-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
512 AM PDT MON JUL 4 2011

...FLOOD ADVISORY BELOW RESERVOIRS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD ADVISORY REMAINS IN EFFECT FOR AREA RIVERS IN THE SAN
JOAQUIN VALLEY NORTH OF KERN COUNTY...DUE TO HIGH RELEASES FROM
FOOTHILL DAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLOOD ADVISORY FOR AREA RIVERS IN THE VALLEY NORTH OF KERN
COUNTY WILL REMAIN IN EFFECT UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ098-099-051215-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
512 AM PDT MON JUL 4 2011

...THUNDERSTORMS POSSIBLE BY THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERTS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE BEGINNING THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

DUDLEY

In the hours before

Special weather statement, Jul 4, 3:19 PM PDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
319 PM PDT MON JUL 4 2011

CAZ089>099-051130-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
319 PM PDT MON JUL 4 2011

...CONVECTIVE OUTLOOK...

A DEEP SURGE OF MONSOON MOISTURE WILL MOVE INTO CENTRAL CALIFORNIA
TONIGHT AND TUESDAY. THUNDERSTORMS WILL BE INCREASING ACROSS THE
SOUTHERN SIERRA NEVADA...THE TEHACHAPI MOUNTAINS...AND THE KERN
COUNTY DESERTS TUESDAY AND WEDNESDAY. SOME OF THE THUNDERSTORMS
COULD LINGER OR EVEN DEVELOP DURING THE NIGHTTIME HOURS.

THE FLOW ALOFT WILL BE SUCH THAT SOME THUNDERSTORMS COULD DRIFT
INTO PARTS OF THE SAN JOAQUIN VALLEY...ESPECIALLY NEAR THE
FOOTHILLS ON THE WEST SIDE OF THE VALLEY AND IN THE SOUTH END.

SOME OF THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN IN A
SHORT PERIOD OF TIME...GUSTY WINDS...AS WELL AS DANGEROUS CLOUD TO
GROUND LIGHTNING. FLASH FLOODING IS POSSIBLE IN THE MOUNTAINS AND
DESERTS TUESDAY AFTERNOON AND EVENING.

BINGHAM

WEATHER.GOV/HANFORD
Local storm report, Jul 4, 4:47 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
447 PM PDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       ROSAMOND                34.86N 118.20W
07/04/2011  M1.17 INCH       KERN               CA   TRAINED SPOTTER

            HEAVY RAIN OVER PAST 30 MINUTES. THUNDERSTORM IN PROGRESS
            WITH MINOR FLOODING AND PEA SIZE HAIL. POWER OUTAGE ALSO
            REPORTED IN CITY.

&&

BPET

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:54 PM PDTFlash Flood WatchHNX30 hr

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.